Year : 2020 | Volume
: 25 | Issue : 1 | Page : 39-
Fenofibrate-induced renal dysfunction, yes or no?
Fatemeh Emami1, Amirali Hariri1, Mohammad Matinfar2, Mehdi Nematbakhsh3
1 Water and Electrolytes Research Center, Isfahan University of Medical Sciences, Isfahan, Iran
2 Isfahan Kidney Diseases Research Center, Isfahan University of Medical Sciences, Isfahan, Iran
3 Water and Electrolytes Research Center; Department of Physiology, Isfahan University of Medical Sciences; Isfahan MN Institute of Basic and Applied Sciences Research, Isfahan, Iran
In the treatment process of hypertriglyceridemia and diabetic nephropathy in type 2 diabetes, fenofibrate (FEN) is a well-known medication. FEN is from fibrate class drugs that using orally; however, as a side effect, it is associated with serum creatinine level increasing. The aim of this review was to determine the real effect of FEN therapy on renal functions based on both experimental and clinical studies. For this review, using the keywords of “fenofibrate” and “renal” and “function,” a variety of sources of information banks, including PubMed, Google Scholar, and Scopus, were used, and the published articles were considered and interpreted. Followed by searching in databases, 45 articles were collected. After screening these articles, based on the study source, they were devided into two parts: 23 articles on animal experiments and 22 articles clinical experiments. Based on this information, it seems that the protective mechanism of FEN is related to vascular endothelial functions. The increased creatinine by FEN is related to different sensitivities to FEN effects caused by a polymorphism in different patients. In patients with normal renal function, follow-up of serum creatinine would be necessary after FEN, but the discontinuation of FEN is not recommended. In addition, in diabetic patients with hypertriglyceridemia, FEN treatment would be suggested for protecting the kidney from diabetes-induced renal injury.
Prof. Mehdi Nematbakhsh
Water and Electrolytes Research Center, Isfahan University of Medical Sciences, Isfahan
|How to cite this article:|
Emami F, Hariri A, Matinfar M, Nematbakhsh M. Fenofibrate-induced renal dysfunction, yes or no?.J Res Med Sci 2020;25:39-39
|How to cite this URL:|
Emami F, Hariri A, Matinfar M, Nematbakhsh M. Fenofibrate-induced renal dysfunction, yes or no?. J Res Med Sci [serial online] 2020 [cited 2020 Nov 24 ];25:39-39
Available from: https://www.jmsjournal.net/article.asp?issn=1735-1995;year=2020;volume=25;issue=1;spage=39;epage=39;aulast=Emami;type=0